Alert archive / New Mexico / Wind Advisories in 2013

Wind Advisory 17, NWS Midland/Odessa, TX

April 17, 2013Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Apr 17, 2013, 4:04 AM MDT for Eddy County, Lea County, New Mexico. It took effect at Apr 17, 2013, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2013, 4:04 AM MDT (10:04 UTC)
In effect from
Apr 17, 2013, 12:00 PM MDT
Expired
Apr 17, 2013, 9:00 PM MDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4015 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

954 
WWUS74 KMAF 171004
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 AM CDT WED APR 17 2013

...HIGH WIND WARNING IN EFFECT FROM THIS AFTERNOON THROUGH
THURSDAY MORNING FOR THE GUADALUPE MOUNTAINS...

...WIND ADVISORY IN EFFECT FROM THIS AFTERNOON THROUGH THIS
EVENING FOR LOCATIONS WEST OF A LINE FROM TATUM TO CARLSBAD TO
PECOS TO ALPINE...

.AN UPPER LEVEL STORM SYSTEM WILL PASS THROUGH THE ROCKIES NORTH
OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND THURSDAY. AS
A RESULT...STRONG WINDS ARE EXPECTED TO DEVELOP THROUGH THE
GUADALUPE MOUNTAINS WEDNESDAY AFTERNOON...AND CONTINUE THROUGH
THURSDAY MORNING. STRONG WINDS ARE ALSO EXPECTED TO AFFECT
PORTIONS OF SOUTHEAST NEW MEXICO AS WELL AS THE UPPER TRANS PECOS
AND DAVIS/APACHE MOUNTAINS THROUGH THIS EVENING. 

NMZ027-TXZ258-172200-
/O.CON.KMAF.HW.W.0019.130417T1800Z-130418T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
404 AM MDT WED APR 17 2013

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 AM
MDT THURSDAY...

* EVENT...STRONG WINDS.

* TIMING...THIS AFTERNOON THROUGH THURSDAY MORNING.

* WINDS...THIS AFTERNOON...SOUTHWEST 40 TO 55 MPH WITH GUSTS TO
  AROUND 70 MPH. THURSDAY MORNING...WEST 35 TO 50 MPH SHIFTING TO
  THE NORTH AND WEAKENING LATE IN THE MORNING.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME
TURBULENCE...OR STRONG DOWNWARD AIRFLOWS...IF FLYING IN THE
VICINITY OF THE GUADALUPE MOUNTAINS.

&&

$$

NMZ028-029-TXZ057-058-074-172200-
/O.NEW.KMAF.WI.Y.0017.130417T1800Z-130418T0300Z/
EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...VAN HORN...PECOS...ALPINE...
FORT DAVIS
504 AM CDT WED APR 17 2013 /404 AM MDT WED APR 17 2013/

...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING...

* EVENT...HIGH WINDS.

* TIMING...THIS AFTERNOON THROUGH THIS EVENING.

* WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND
  TRACTOR TRAILERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
498 
WWUS74 KMAF 171921
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT WED APR 17 2013

...HIGH WIND WARNING IN EFFECT FROM THIS AFTERNOON THROUGH
THURSDAY MORNING FOR THE GUADALUPE MOUNTAINS...

...WIND ADVISORY IN EFFECT FROM THIS AFTERNOON THROUGH THIS
EVENING FOR LOCATIONS WEST OF A LINE FROM TATUM TO CARLSBAD TO
PECOS TO ALPINE...

.AN UPPER LEVEL STORM SYSTEM IS PASSING THROUGH THE ROCKIES NORTH
OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND THURSDAY. AS A
RESULT...STRONG WINDS ARE EXPECTED TO DEVELOP THROUGH THE
GUADALUPE MOUNTAINS THIS AFTERNOON...AND CONTINUE THROUGH
TONIGHT. STRONG WINDS ARE ALSO EXPECTED TO AFFECT PORTIONS OF 
SOUTHEAST NEW MEXICO AS WELL AS THE UPPER TRANS PECOS AND DAVIS/APACHE 
MOUNTAINS THROUGH THIS EVENING.

NMZ027-TXZ258-180330-
/O.CON.KMAF.HW.W.0019.000000T0000Z-130418T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
121 PM MDT WED APR 17 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT THURSDAY...

* EVENT...STRONG WINDS.

* TIMING...THIS AFTERNOON THROUGH TONIGHT.

* WINDS...THIS AFTERNOON...SOUTHWEST 35 TO 50 MPH WITH GUSTS UP  
  TO AROUND 70 MPH. TONIGHT...WEST 35 TO 50 MPH SHIFTING 
  TO THE NORTH AND WEAKENING LATE IN THE MORNING. 

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME
TURBULENCE...OR STRONG DOWNWARD AIRFLOWS...IF FLYING IN THE
VICINITY OF THE GUADALUPE MOUNTAINS.

&&

$$

NMZ028-029-TXZ057-058-074-180300-
/O.CON.KMAF.WI.Y.0017.000000T0000Z-130418T0300Z/
EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...VAN HORN...PECOS...ALPINE...
FORT DAVIS
221 PM CDT WED APR 17 2013 /121 PM MDT WED APR 17 2013/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING...

* EVENT...HIGH WINDS.

* TIMING...THIS AFTERNOON THROUGH THIS EVENING.

* WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Apr 17, 3:41 AM MDT, 23 minutes earlier.

Area forecast discussion, Apr 17, 3:41 AM MDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 AM CDT WED APR 17 2013

.DISCUSSION...

UPPER AIR ANALYSIS CONTINUES TO INDICATE A FAIRLY AMPLIFIED REGIME
ACROSS THE CONUS THIS MORNING WITH A TROUGH MOVING INTO THE PLAINS
AND A RIDGE ALONG THE EAST COAST. GULF MOISTURE HAS SPREAD WEST
OVERNIGHT WITH LOW CLOUDS AND MID 60'S DWPTS MAKING AN APPEARANCE
ACROSS EASTERN AND CENTRAL PORTIONS OF THE CWA. THIS WILL BE
SHORTLIVED THOUGH AS THE DRYLINE PLOWS EAST RATHER QUICKLY LATER
THIS MORNING TAKING WITH IT MOST CHANCES FOR THUNDERSTORMS THROUGH
THE AFTERNOON. SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON BEHIND
THE DRYLINE AS SFC LOW DEEPENS OVER THE AREA. THE HIGH WIND WARNING
IN THE GUADALUPE MOUNTAINS LOOKS GOOD AND WILL ISSUE A WIND ADVISORY
FOR LOCATIONS WEST OF A LINE FROM TATUM TO CARLSBAD TO ALPINE. THE
STRONG WINDS WILL LIKELY RESULT IN AREAS OF BLOWING DUST INTO THIS
EVENING. WINDS SHOULD SUBSIDE AFTER SUNSET ACROSS ALL BUT THE
GUADALUPE MOUNTAINS WHERE WINDS WILL LIKELY NOT DECREASE UNTIL EARLY
THURSDAY MORNING. A DOWNSLOPING WIND ALONG WITH 85H TEMPS >25C WILL
ALLOW HIGH TEMPERATURES TO SOAR INTO THE LOW TO MID 90S THIS
AFTERNOON ACROSS MOST LOCATIONS.

A STRONG COLD FRONT IS STILL ON PAR FOR TONIGHT. A FEW THUNDERSTORMS
CANNOT BE RULED OUT NEAR AND AFTER MIDNIGHT OVER THE EASTERN
PERMIAN BASIN WHERE THE FRONT INTERSECTS BETTER MOISTURE. HIGH
TEMPERATURES ON THURSDAY WILL RANGE FROM THE 50S NORTH TO THE 80S
ALONG THE RIO GRANDE...A GOOD 20 DEGREES BELOW NORMAL FOR MID
APRIL. NW FLOW ALOFT WILL KEEP TEMPS FROM WARMING TOO QUICKLY WITH
BELOW TO NEAR NORMAL VALUES EXPECTED INTO THE WEEKEND.

LONG RANGE MODELS CONTINUE TO SHOW A S/W DROPPING SOUTH OUT OF
CANADA EARLY NEXT WEEK WITH AN ASSOCIATED STRONG COLD FRONT MOVING
THROUGH THE AREA. WILL MAINTAIN COOLER TEMPERATURES NEXT WEEK AND
KEEP THE FORECAST DRY.

FIRE WX...

LATEST SFC ANALYSIS AT 06Z SHOWS THE DRYLINE HAS RETREATED TO NEAR
KTAT-KPEQ-KPG1...W/DEWPOINTS EAST IN THE 50S/60S.  THIS FEATURE
SHOULD BEGIN MIXING EAST SHORTLY AFTER SUNRISE AS SFC FLOW VEERS TO
SW IN RESPONSE TO A SFC TROUGH MOVING EAST INTO OK.  FORECAST
SOUNDINGS SHOW AFTERNOON MIXING TO ABOVE H7...WHERE 25+KT SW WINDS
ARE FORECAST OVER MOST OF WEST TEXAS/SE NM.  BY 18Z...DRYLINE IS
FORECAST TO HAVE MIXED TO A KBPG-K6R6 LINE...AND TO THE ERN FRINGES
OF THE CWA BY 21Z.  CRITICAL FIRE WX CONDITIONS WILL THEREFORE BE
LIKELY OVER MOST OF WEST TEXAS/SE NM THIS AFTERNOON...W/ERN-TIERED
ZONES EXCLUDED DUE TO HIGHER RH/S EAST OF THE DRYLINE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 91  44  60  33  /   0  10   0   0
BIG SPRING TX              91  44  61  33  /  10  20   0   0
CARLSBAD NM                89  45  60  31  /   0  10   0   0
DRYDEN TX                  97  60  78  45  /   0  10   0   0
FORT STOCKTON TX           96  51  68  38  /   0  10   0   0
GUADALUPE PASS TX          79  41  57  34  /   0   0   0   0
HOBBS NM                   87  40  57  30  /   0  10   0   0
MARFA TX                   84  41  62  28  /   0   0   0   0
MIDLAND INTL AIRPORT TX    93  45  63  34  /  10  10   0   0
ODESSA TX                  92  46  63  35  /  10  10   0   0
WINK TX                    97  48  67  34  /   0  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM NOON TODAY TO 6 AM MDT THURSDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR THE
     FOLLOWING ZONES... EDDY COUNTY PLAINS...NORTHERN LEA COUNTY.

TX...RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 10 PM CDT /9
     PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES... ANDREWS...
     BIG BEND AREA...BORDEN...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GUADALUPE MOUNTAINS...LOVING...
     MARFA PLATEAU...MARTIN...MIDLAND...PECOS...REEVES COUNTY
     AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...
     WARD...WINKLER.

     HIGH WIND WARNING FROM NOON TODAY TO 6 AM MDT THURSDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
     54 CORRIDOR.

&&

44/29
Hazardous weather outlook, Apr 17, 2:48 AM MDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 AM CDT WED APR 17 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
348 AM CDT WED APR 17 2013 /248 AM MDT WED APR 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY OVER ALL OF SOUTHEAST
NEW MEXICO AND MOST OF WEST TEXAS THIS AFTERNOON AND EVENING.  A
RED FLAG WARNING IS IN EFFECT.

STRONG WINDS ARE ALSO LIKELY THROUGH THE GUADALUPE MOUNTAINS THIS AFTERNOON
AND TONIGHT.  A HIGH WIND WARNING IS IN EFFECT.  THESE WINDS ARE EXPECTED
TO BLEED OUT ONTO THE ADJACENT PLAINS...AND WIND ADVISORIES ARE IN EFFECT
FOR PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND THE HIGHWAY
54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...AND THE DAVIS
AND APACHE MOUNTAINS.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...GENERALLY ALONG AND
EAST OF A SNYDER TO SHEFFIELD LINE.  ANY STORMS THAT DO DEVELOP WILL
BE ACCOMPANIED BY FREQUENT LIGHTNING.  A FEW STORMS MAY BE SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

Nearby

Wind Advisories in New Mexico, 2013Wind Advisories in Texas, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.